Pennsylvania, 2021Winter Weather in Pennsylvania, January 3, 2021
January 3, 2021 · NWS PBZ · 2 events in 2 counties and zones
A band of moderate to briefly heavy snow lingered near I-80 behind departing low pressure during the afternoon of January 3rd, producing accumulating snow in some areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of moderate to briefly heavy snow lingered near I-80 behind departing low pressure during the afternoon of January 3rd, producing accumulating snow in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 3, 10:31 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jan 3, 10:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1031 AM EST Sun Jan 3 2021
.SYNOPSIS...
A wintry mix of freezing rain, sleet, and snow is expected for the
I-80 corridor and eastern ridges this morning. Elsewhere, mostly rain
with the possibility of mixed in snow is expected.
&&
.NEAR TERM /THROUGH TONIGHT/...
A rather difficult forecast is instore for the near term. As the low
pressure system lifts northeast, the last of the moisture on the back
edge of the upper low passes northeast through the area. Heading into
the latter morning hours and into the afternoon, the mid and upper
levels will dry out as entrainment will bring an end to the rain.
Meanwhile, a few instances of freezing temps wills will be ongoing
through midday as some freezing rain is still possible in these
areas. Will let the Advisory run till 1PM due to this. Venango County
may need to be dropped as temps have risen above the freezing mark.
Heading into tonight, as temps drop back near freezing, the boundary
layer will remain saturated and the mid levels dry out but the
question will be if the wind direction assists in lift and/or enough
instability is present for precip to fall as drizzle, flurries, or
snow showers. At this time, the lack of lift will lean more towards
freezing drizzle and drizzle. A few flurries are possible but at this
time, the instability does not appear to be there for the
development of snow showers. Will revisit the need to drop a couple
counties from the WSW and extend the far eastern counties as these
are higher in elevation and more likely to fall back to near freezing
this afternoon and into the evening hours. Likely will need to drop
Venango and Clarion early.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Light snow and rain showers will be possible on Monday, though dry
mid-levels will limit accumulations to a dusting in the ridges.
Light snow is expected again on Tuesday under upper troughing and
northwesterly flow. Lake enhancement may yield a light dusting of
snow across portions of the I-80 corridor, with generally less than a
half inch across the ridges.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Dry weather returns to the region on Wednesday with brief ridging.
Dry weather is then expected through at least Thursday, but crossing
low pressure to our south may impact southern portions of the area
on Friday and Saturday. Temperatures will remain near or just above
normal through the weekend.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Deterioration to IFR is expected through the aftn as low pres and a
sfc cold front cross the region. Mainly rain is expected, though a
mix/changeover to snow is likely by mid to late aftn for FKL and DUJ
in cold advection after FROPA. Some improvement back to low MVFR is
possible late this aftn as mixing lifts cig heights, though cigs
should lower to IFR again overnight with low lvl moisture under a
temp inversion. Patchy -dz/-fzdz is also possible overnight, though
this chc is too low for a TAF mention attm.
Light E wind should shift to the W today after FROPA.
.Outlook...
Restrictions are likely through Wed with a series of crossing troughs.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST this afternoon for PAZ008-
009-015-016-023-074-076.
OH...None.
WV...Winter Weather Advisory until 1 PM EST this afternoon for WVZ512-
514.
&&Hazardous weather outlook, Jan 3, 11:07 AM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1107 AM EST Sun Jan 3 2021
PAZ009-015-016-023-074-076-WVZ512-514-041615-
Forest-Clarion-Jefferson PA-Indiana-Westmoreland Ridges-
Fayette Ridges-Eastern Preston-Eastern Tucker-
1107 AM EST Sun Jan 3 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania and northern West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020>022-029-
031-073-075-WVZ001>004-012-021-509>511-513-041615-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
1107 AM EST Sun Jan 3 2021
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Clarion
- When
- January 3, 12:00 PM EST to 6:00 PM EST
- Where
- Clarion forecast zone
- Reported by
- Public
- Coordinates
- 41.192, -79.421 (the zone’s center; the record gives no point)
Around three and a half inches of snow accumulation was reported just northeast of Strattanville, as well as at Clarion.
Winter Weather, Forest
- When
- January 3, 12:00 PM EST to 6:00 PM EST
- Where
- Forest forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.513, -79.236 (the zone’s center; the record gives no point)
During the afternoon, 1.5 to 2.0 inches of snow fell, with reports received from Marienville and Tionesta.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 3, 20213 deaths · 1 event
- Debris Flow and Heavy Snow in Washington, January 3 to 5, 2021$20,000 · 8 events
- Winter Weather in New York, January 3 to 4, 20218 events
- Winter Weather in Indiana, January 3, 20215 events
- Heavy Snow in Pennsylvania, January 3 to 4, 20215 events
- Winter Weather in Pennsylvania, January 3 to 4, 20214 events
- Winter Weather in New Jersey, January 3 to 4, 20214 events
- Dense Fog in Virginia, January 3 to 4, 20214 events
- High Wind in Montana, January 3, 202162 kt wind · 3 events
- Dense Fog in West Virginia, January 3 to 4, 20213 events
- Winter Weather in Maryland, January 3, 20212 events
- Flooding in Oregon, January 3, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938268, 938269.